North Dakota, 2016

Hail and Damaging Winds in North Dakota, July 10 to 11, 2016

July 10 to 11, 2016 · NWS BIS · 47 events in 18 counties and zones

Intense supercells formed in southwest North Dakota during the late afternoon with strong instability and deep layer shear in place. 25 inch diameter hail falling for an extended period of time in Killdeer, and baseball sized hail falling near Amidon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$21 million
Crop damage
$1.8 million
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Intense supercells formed in southwest North Dakota during the late afternoon with strong instability and deep layer shear in place. Initial supercells were discrete and very damaging with wind driven 3.25 inch diameter hail falling for an extended period of time in Killdeer, and baseball sized hail falling near Amidon. Damage estimates from the Killdeer area were around $20 million. Upscale growth then occurred with storms forming into a quasi-linear convective system that pushed through central North Dakota and then the James River Valley. Strong thunderstorm winds accompanied the line of storms. Additional elevated storms then formed later in the night over southwest and south central North Dakota as a low level jet increased and an upper level trough approached, with storms continuing overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 10, 1:17 PM MST, 56 minutes earlier.

Area forecast discussion, Jul 10, 1:17 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
317 PM CDT SUN JUL 10 2016

.SHORT TERM...(This evening through Monday)
Issued at 256 PM CDT Sun Jul 10 2016

Robust upper level low across the northwest Conus will move
east and approach the northern plains this period. A line of
thunderstorms has fored along a cold frontal boundary in eastern
Montana and southwest North Dakota. To the east warm and humid air
will push the heat index above 100 south central early this
evening.

Overnight it appears the threat for thunderstorms will be highest
across the north and west with lower pops south central where it
will take longer to erode the elevated mixed layer and cap.
The threat for severe weather will however extend south to the
south dakota border as the cape and shear are very favorable.
Precipitable water will support some heavy rain potential across
portions of northwest north dakota this evening and possibly east
late tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 256 PM CDT Sun Jul 10 2016

Main concerns in the long term will be an anomalous h500 low
forecast to move across northern north dakota into southern canada
by wednesday. Global models look consistent in bringing strong
wrap around winds monday evening and overnight into tuesday
morning. Bufkit soundings show strong wind potential with wind
advisory criteria likely met with a low end warning criteria not
out if the question southwest monday night into tuesday.

will not issue wind headlines yet but will highlight in the
hazardous weather outlook.

the remainder of teh week will be cooler behind the upper upper
low however with a Northwest flow regime there will be at least
chances for thunderstorms through sunday.

&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 256 PM CDT Sun Jul 10 2016

A trough of low pressure from Saskatchewan to a surface low
pressure system across northwest South Dakota will be the focus
for thunderstorms tonight across west and central North Dakota.
Hazards to aviation will focus on thunderstorms...some likely
severe with strong winds. Too uncertain in timing so maintained
the vicinity descriptor. Also left out strong winds until closer
to the thunderstorm period.

&&

.BIS Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT /6 PM MDT/ this evening for
NDZ045>048-050-051.

&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 10, 7:40 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
940 AM CDT SUN JUL 10 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111445-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
940 AM CDT SUN JUL 10 2016 /840 AM MDT SUN JUL 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON FAR SOUTH CENTRAL
AND FAR SOUTHEAST. HEAT INDEX VALUES TO 107 DEGREES ARE EXPECTED.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
TONIGHT. THE MOST FAVORABLE AREAS FOR SEVERE WEATHER IS WESTERN
AND NORTH CENTRAL NORTH DAKOTA. VERY LARGE HAIL...DAMAGING
WINDS...HEAVY RAIN...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY.

STRONG WESTERLY WINDS WITH GUSTS AS HIGH AS 50 MPH POSSIBLE LATE
MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH SUNDAY NIGHT.

In the hours before

Local storm report, Jul 10, 8:44 AM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 AM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             BARLOW                  47.57N  99.14W
07/09/2016  E1.00 INCH       FOSTER             ND   PUBLIC

            ARB OBSERVER ESTIMATED HAIL OCCURRED AROUND 830 PM CDT

&&

KROLAK
Local storm report, Jul 10, 9:10 AM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1110 AM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             3 S HAMBERG             47.73N  99.51W
07/09/2016  E1.00 INCH       WELLS              ND   PUBLIC

            ARB OBSERVER REPORTED HAIL BETWEEN 902 PM CDT AND 913
            PM CDT.

&&

KROLAK
Local storm report, Jul 10, 9:47 AM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1147 AM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HEAVY RAIN       MONTPELIER              46.70N  98.59W
07/10/2016  M1.55 INCH       STUTSMAN           ND   CO-OP OBSERVER

            24 HOUR REPORT

&&

KROLAK
Local storm report, Jul 10, 9:48 AM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 AM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HEAVY RAIN       MARSHALL                47.14N 102.33W
07/10/2016  M1.15 INCH       DUNN               ND   CO-OP OBSERVER

            24 HOUR REPORT

&&

KROLAK
Local storm report, Jul 10, 10:28 AM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1228 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     DICKINSON               46.88N 102.79W
07/10/2016  M85 MPH          STARK              ND   PUBLIC

            REPORT FROM THE SOUTH SIDE OF DICKINSON OF
            NUMEROUS TREES SNAPPED AND OTHERS UPROOTED.
            A CAMPER WAS FLIPPED OVER. PERSON HAD A
            HAND-HELD ANEMOMETER (WIND EQUIPMENT).
            LENGTH OF EVENT UNKNOWN.

0110 AM     TSTM WND GST     6 S DICKINSON           46.79N 102.80W
07/10/2016  M76 MPH          STARK              ND   ASOS

            ALL TIMES ARE CENTRAL DAYLIGHT. KDIK ASOS
            PEAK WIND OF THE EVENT WAS 76 MPH. BASED ON
            ASOS ONE-MINUTE DATA THE SEVERE THUNDERSTORM
            WIND STARTED AT 1251 AM AND CONTINUED UNTIL
            123 AM. (58 MPH OR HIGHER).

&&

NWS BISMARCK ND
IRIS SYSTEM
Special weather statement, Jul 10, 12:22 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
122 PM MDT SUN JUL 10 2016

NDZ031-102000-
GOLDEN VALLEY ND-
122 PM MDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT GOLDEN VALLEY COUNTY UNTIL 200
PM MDT...

AT 122 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARLYLE...OR 14 MILES SOUTH OF BEACH...MOVING NORTH AT 35 MPH.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEACH...GOLVA...SENTINEL BUTTE AND ALPHA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4717 10404 4716 10370 4661 10380 4664 10404
TIME...MOT...LOC 1922Z 191DEG 32KT 4670 10405

ABELING

The radar

The Bismarck radar (KBIS), 195 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

24 hail, 20 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.

Hail, Billings

When
July 10, 2:13 PM MST to 2:16 PM MST
Where
Billings County, 2.72 mi WSW of Fairfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.160, -103.270

Hail, Billings

When
July 10, 2:15 PM MST to 2:19 PM MST
Where
Billings County, 4.15 mi N of Fairfield
Measured
1.75 in hail
Property damage
$150,000
Crop damage
$200,000
Reported by
Public
Coordinates
47.240, -103.220

Golf ball sized hail combined with wind gusts of 70 mph to break windows and cause significant damage to siding and roofs, and vehicles. Crop damage was high.

Hail, Billings

When
July 10, 2:27 PM MST to 2:37 PM MST
Where
Billings County, 8.39 mi NE of Fairfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.270, -103.100

Funnel Cloud, Divide

When
July 10, 3:30 PM CST to 3:32 PM CST
Where
Divide County, 1.38 mi N of Crosby Muni Arpt
Reported by
Public
Coordinates
48.950, -103.300

Hail, Billings

When
July 10, 2:32 PM MST to 2:35 PM MST
Where
Billings County, 7.66 mi S of Fairfield
Measured
1 in hail
Reported by
Public
Coordinates
47.070, -103.200

Hail, Dunn

When
July 10, 2:47 PM MST to 2:57 PM MST
Where
Dunn County, 5.1 mi SW of Killdeer
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
47.320, -102.850

Hail, Slope

When
July 10, 2:52 PM MST to 2:55 PM MST
Where
Slope County, 8.51 mi NNE of Marmarth
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.420, -103.860

Wind gusts to 60 mph also accompanied the hail.

Hail, Dunn

When
July 10, 3:00 PM MST to 3:30 PM MST
Where
Dunn County, 0.94 mi E of Killdeer
Measured
3.25 in hail
Injuries
2 direct, 0 indirect
Property damage
$20 million
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
47.370, -102.750

A slow moving supercell resulted in an extended period of very large hail and damaging wind gusts in and around the city of Killdeer. Hail up to 3.25 inches in diameter completely covered the ground in many locations. The hail combined with wind gusts of 75 mph to cause extreme damage to buildings, trees, and vehicles in the city. At the Killdeer nursing home windows were broken out and four rooms were damaged to the point where they were not habitable. Two residents sustained minor injuries. The first was injured (direct injury) when they were struck by broken flying glass. The other person was injured (direct injury) as they were evacuating their living area due to broken windows and fell on a wet floor as rain and hail were pouring in. Every field light at the new football stadium was destroyed, and every bus at the school was significantly damaged. Significant damage occurred to vehicles including those at a dealership.

Hail, Dunn

When
July 10, 3:05 PM MST to 3:10 PM MST
Where
Dunn County, 2.76 mi N of Manning
Measured
1.75 in hail
Reported by
Public
Coordinates
47.270, -102.770

Hail, Slope

When
July 10, 3:34 PM MST to 3:46 PM MST
Where
Slope County, 2.38 mi W of Amidon
Measured
1.75 in hail
Property damage
$125,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
46.480, -103.370

The ground was covered with golf ball sized hail. The hail dented frames on windows and broke window screens. Windshields were broken on vehicles.

Thunderstorm Wind, Dunn

When
July 10, 3:45 PM MST to 3:50 PM MST
Where
Dunn County, 16.56 mi NNE of Werner
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.600, -102.370

Large tree branches were broken around the marina at McKenzie Bay.

Hail, Slope

When
July 10, 3:50 PM MST to 3:56 PM MST
Where
Slope County, Amidon
Measured
1.5 in hail
Reported by
Public
Coordinates
46.480, -103.320

Hail, Slope

When
July 10, 4:00 PM MST to 4:10 PM MST
Where
Slope County, 4.28 mi W of Amidon
Measured
2.75 in hail
Property damage
$150,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
46.480, -103.410

Crops and vehicles were extensively damaged from the baseball sized hail.

Hail, Slope

When
July 10, 4:08 PM MST to 4:12 PM MST
Where
Slope County, 13.49 mi E of Amidon
Measured
1 in hail
Reported by
Public
Coordinates
46.450, -103.040

Thunderstorm Wind, Stark

When
July 10, 4:44 PM MST to 4:47 PM MST
Where
Stark County, 0.47 mi W of (Dik)dickinson Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.810

Thunderstorm Wind, Hettinger

When
July 10, 4:45 PM MST to 4:48 PM MST
Where
Hettinger County, 1.46 mi NNW of Regent
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.440, -102.560

A trained spotter estimated thunderstorm wind gusts of 70 mph.

Thunderstorm Wind, Hettinger

When
July 10, 5:10 PM MST to 5:13 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.370, -102.330

A trained spotter estimated thunderstorm wind gusts of 75 mph.

Thunderstorm Wind, Morton

When
July 10, 6:20 PM CST to 6:25 PM CST
Where
Morton County, 0.94 mi W of Hebron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.900, -102.050

The public estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Adams

When
July 10, 5:25 PM MST to 5:27 PM MST
Where
Adams County, 14.02 mi NE of Hettinger Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.180, -102.470

A trained spotter estimated wind gusts of 60 mph.

Thunderstorm Wind, Morton

When
July 10, 6:38 PM CST to 6:42 PM CST
Where
Morton County, 4.73 mi WSW of Glen Ullin
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.790, -101.920

A trained spotter estimated thunderstorm wind gusts of 70 mph.

Thunderstorm Wind, Hettinger

When
July 10, 5:45 PM MST to 5:55 PM MST
Where
Hettinger County, 0.48 mi E of Bentley
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.330, -102.060

A trained spotter estimated thunderstorm wind gusts of 65 mph.

Thunderstorm Wind, Mercer

When
July 10, 6:55 PM CST to 6:58 PM CST
Where
Mercer County, 2.76 mi S of Beulah
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.230, -101.780

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Funnel Cloud, Williams

When
July 10, 7:00 PM CST to 7:03 PM CST
Where
Williams County, 2.3 mi NW of (Isn)sloulin Fld Wil
Reported by
Law Enforcement
Coordinates
48.200, -103.690

Thunderstorm Wind, Mercer

When
July 10, 7:15 PM CST to 7:18 PM CST
Where
Mercer County, 2.44 mi ESE of Hazen
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.290, -101.580

Thunderstorm Wind, Morton

When
July 10, 7:35 PM CST to 7:38 PM CST
Where
Morton County, 5.89 mi ENE of Sweet Briar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.870, -101.070

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Morton

When
July 10, 7:52 PM CST to 7:55 PM CST
Where
Morton County, 5.89 mi ENE of Sweet Briar
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.870, -101.070

A trained spotter estimated thunderstorm wind gusts of 70 mph.

Thunderstorm Wind, Morton

When
July 10, 7:56 PM CST to 7:59 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.830, -100.890

The public estimated thunderstorm wind gusts of 70 mph.

Funnel Cloud, Grant

When
July 10, 6:57 PM MST to 6:59 PM MST
Where
Grant County, 11.41 mi WSW of Shields
Reported by
Law Enforcement
Coordinates
46.140, -101.330

Thunderstorm Wind, Grant

When
July 10, 6:57 PM MST to 7:01 PM MST
Where
Grant County, 11.41 mi WSW of Shields
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.140, -101.330

The public estimated thunderstorm wind gusts of 70 mph.

Hail, Morton

When
July 10, 7:58 PM CST to 8:00 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
0.88 in hail
Reported by
Public
Coordinates
46.830, -100.890

Hail, McLean

When
July 10, 8:20 PM CST to 8:23 PM CST
Where
McLean County, 8.98 mi S of Ruso
Measured
0.88 in hail
Reported by
Public
Coordinates
47.700, -100.930

Thunderstorm Wind, Morton

When
July 10, 8:27 PM CST to 8:30 PM CST
Where
Morton County, 5.93 mi ENE of Breien
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.420, -100.820

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Hail, Burleigh

When
July 10, 8:27 PM CST to 8:30 PM CST
Where
Burleigh County, 1.17 mi SW of Bismarck
Measured
1 in hail
Reported by
Public
Coordinates
46.790, -100.790

Thunderstorm Wind, Kidder

When
July 10, 9:11 PM CST to 9:15 PM CST
Where
Kidder County, 1.17 mi NW of Steele
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.860, -99.920

The public estimated thunderstorm wind gusts of 65 mph.

Hail, Wells

When
July 10, 9:23 PM CST to 9:28 PM CST
Where
Wells County, 3.12 mi ENE of Chaseley
Measured
1 in hail
Reported by
Public
Coordinates
47.470, -99.740

Thunderstorm Wind, Stutsman

When
July 10, 9:50 PM CST to 9:58 PM CST
Where
Stutsman County, 1.38 mi N of Medina
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
46.900, -99.300

Multiple large trees were uprooted throughout the city of Medina.

Thunderstorm Wind, Stutsman

When
July 10, 10:10 PM CST to 10:13 PM CST
Where
Stutsman County, 4.3 mi W of Eldridge
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.910, -98.920

Thunderstorm Wind, Stutsman

When
July 10, 10:30 PM CST to 10:34 PM CST
Where
Stutsman County, 0.84 mi NW of Ypsilanti
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.790, -98.560

The public estimated thunderstorm wind gusts of 60 mph.

Hail, Adams

When
July 10, 10:05 PM MST to 10:08 PM MST
Where
Adams County, 0.84 mi SW of Bucyrus
Measured
2.5 in hail
Property damage
$30,000
Crop damage
$20,000
Reported by
Public
Coordinates
46.060, -102.790

Hail, Adams

When
July 10, 10:20 PM MST to 10:23 PM MST
Where
Adams County, 8.47 mi NE of Bucyrus
Measured
1 in hail
Reported by
Public
Coordinates
46.160, -102.660

Hail, Grant

When
July 10, 11:08 PM MST to 11:12 PM MST
Where
Grant County, New Leipzig
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.370, -101.950

Hail, Emmons

When
July 11, 12:12 AM CST to 12:15 AM CST
Where
Emmons County, Linton
Measured
2 in hail
Property damage
$50,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
46.270, -100.230

Hail, Sioux

When
July 10, 11:30 PM MST to 11:33 PM MST
Where
Sioux County, 14.95 mi NW of Selfridge
Measured
1 in hail
Reported by
Public
Coordinates
46.190, -101.140

Hail, Sioux

When
July 11, 12:05 AM MST to 12:08 AM MST
Where
Sioux County, 8.63 mi SSW of Cannon Ball
Measured
1.5 in hail
Reported by
Public
Coordinates
46.270, -100.640

Thunderstorm Wind, Emmons

When
July 11, 1:29 AM CST to 1:33 AM CST
Where
Emmons County, 2.28 mi SSE of Temvik
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.340, -100.230

Hail, Emmons

When
July 11, 1:55 AM CST to 2:00 AM CST
Where
Emmons County, 9.72 mi S of Kintyre
Measured
1.75 in hail
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
46.410, -99.930

Hail, Emmons

When
July 11, 3:16 AM CST to 3:19 AM CST
Where
Emmons County, Linton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.270, -100.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650861, 650862, 650863, 650869, 650864, 650865, 650866, 650867, 650868, 650870, 650871, 650872, 650873, 650874, 650875, 650876, 650877, 650880, 650878, 650881, 650879, 650882, 650885, 650886, 650887, 650907, 650888, 650883, 650884, 650889, 650890, 650891, 650892, 650893, 650894, 650895, 650897, 650899, 650896, 650898, and more.